Letters

Prospective study of aplastic anaemia should give definitive answer

BMJ 1995; 311 doi: https://doi.org/10.1136/bmj.311.7002.451a (Published 12 August 1995) Cite this as: BMJ 1995;311:451
  1. E C Gordon-Smith,
  2. J C W Marsh,
  3. C G Geary
  1. Consultant haematologist Manchester Royal Infirmary, Manchester M139WL
  2. Professor of haematology Honorary consultant haematologist St George's Hospital Medical School, London SW170RE

    EDITOR,--We disagree with Marie Doona and J Bernard Walsh's conclusions and recommendations relating to chloramphenicol eye drops and aplastic anaemia.1 Many drugs have been implicated as causing aplastic anaemia, but for most the evidence is weak, and no in vitro tests are available to prove causation. Furthermore, an apparent association may not mean causality: the exposure may have been a response to the early features of aplastic anaemia itself.

    An association between use of chloramphenicol and the development of aplastic anaemia was predicted because of the drug's structure, and many reports appeared in …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe